Several side effects of interferon-alpha-2b (IFN-alpha) therapy have been described. Pulmonary side effects have seldom been reported. The four patients we describe all developed respiratory disorders while being treated with IFN-alpha for hematological malignancies. We point out the similarities and differences noticed concerning the clinical course, pathological findings, and prognosis in the four different cases. Also, in addition to our review of the literature, we discuss the possible mechanisms involved in development of lung symptoms. In three patients the pulmonary disorder seems to have been caused by a cell-mediated immunological side effect in the form of interstitial pneumonitis. In one patient the symptoms were most likely caused by an autoimmunologic reaction, primarily engaging the vascular system, initially in the lungs. The single pathological finding existing in all four cases was the marked decrease in carbon monoxide diffusion capacity when performing spirometry. This was not necessarily associated with the existence of radiological findings. The decrease in diffusion capacity and the clinical symptoms were completely reversible in three of the patients, either spontaneously after the withdrawal of IFN-alpha or after treatment with corticosteroids. Our conclusion is that IFN-alpha, on rare occasions, can cause serious pulmonary side effects when used to treat both lympho- and myeloproliferative hematological malignancies. When pulmonary symptoms are evaluated during IFN-alpha therapy, spirometry, including estimation of carbon monoxide diffusion capacity, high-resolution computerized tomography, and ultracardiography should be used.
Copyright 2003 Wiley-Liss, Inc.